Affiliations: [a] Department of Pediatrics, University of Calgary, Calgary, Canada
| [b] Department of Pediatrics, University of Alberta, Edmonton, Canada
| [c] Department Diagnostic Imaging, University of Calgary, Calgary, Canada
Address for correspondence: Dr. Khorshid Mohammad, MD, MSc, CABP, Neonatologist, NICU Lead, NeuroCritical Care Program, Alberta Children’s Hospital/Research Institute, Clinical Assistant Professor of Pediatrics, University of Calgary, Alberta Children’s Hospital, Room B4-286, 2888 Shaganappi Trail NW, Calgary, AB, T3B 6A8, Canada. Tel.: +1 403 9555079; Fax: +1 403 9557908; E-mail: firstname.lastname@example.org.
Abstract: OBJECTIVE:To determine the association between hemodynamic instability requiring inotropes and brain injury or death in neonates with hypoxic ischemic encephalopathy (HIE). METHODS:Retrospective cohort study of 221 neonates with HIE. Brain injury was defined using four HIE patterns based on MRI diffusion or T1 changes. The primary outcome was death or brain injury. Secondary outcomes were abnormal MRI, death, and abnormal EEG. Logistic regression was used to examine the risk of death or brain injury with the use of inotropes while adjusting for confounding factors. RESULTS:Brain injury or death occurred more often in neonates who received inotropes (71.1%, 69/97) compared to those who did not (44.3%, 55/124). The use of inotropes was associated with increased risk of death or brain injury (OR 3.11; 95% CI 1.39–7.004) and abnormal MRI (OR 2.78; 95% CI 1.22–6.34) after adjusting for confounding factors. Mortality was significantly higher in neonates exposed to inotropes (21.6%, 21/97) compared with those who did not receive inotropes (4%, 5/124), P < 0.001. CONCLUSION:In infants with HIE, hemodynamic instability requiring inotropes in the first 72 hours of life was associated with increased risk of death or brain injury detected by MRI.